Signs Your Loved One is Addicted to Heroin
Heroin is considered an opioid and can come in two forms – either as white or brown powder or as a black, tar-like substance. When abused, it is consumed by injection, smoking, sniffing, or snorting. Heroin is highly addictive, no matter how it is consumed. If you aren’t sure if your loved one is abusing heroin, we will go over the signs of heroin addiction.
Five Signs of Heroin Abuse
- Going “On The Nod”
Like alcohol, heroin is a depressant or a “downer.” This means that it will slow the body down, specifically blood pressure, breathing, and heart. As these internal systems slow down, certain signs will be visible. After the initial high of abusing heroin, your loved one will be in a drowsy state for several hours. Several users will go back and forth between consciousness and unconsciousness while abusing heroin. Going between a wakeful and drowsy state is called going “on the nod.”
- Ignoring Physical and Mental Health Problems
Heroin is extremely toxic to the brain and the body. Heroin abuse can cause depression and antisocial personality disorder. Some of the physical health effects include insomnia, liver and kidney disease, lung problems, and transmissible diseases like HIV/AIDS or hepatitis B and C. When a person is abusing heroin, their mind is consumed with the thought of using it again and again, no matter what happens to their mental and physical health.
- Withdrawal Symptoms
One of the biggest signs of heroin dependency is withdrawal. If your loved one is not able to use heroin, they will likely become very sick. Heroin exerts a strong force over the body’s chemical makeup and instead of relying on natural chemicals, the body begins to rely on what is coming from the heroin.
Withdrawal symptoms include, but are not limited to:
- Cold flashes
- Intense cravings
- Involuntary leg movements
- Muscle aches and pain
- Trouble sleeping
- Vomiting and diarrhea
Withdrawal symptoms are the most severe one to two days after a person last uses heroin. Symptoms will typically fade away after a week. These symptoms can be extreme, painful, uncomfortable, and in certain cases, dangerous. It may be best to choose a medically supervised detoxification program.
- Signs of IV Drug Use
The most common form of heroin use is injection. This method is highly invasive. Long-term abuse will cause great damage to person’s body. Injection sites include forearms, legs, hands, and feet. You may notice bruising, scabs, scarring, and unhealed needle marks. Some chronic abusers may get tattoos on their arms or other locations in an attempt to hide the evidence of frequent drug use. Repeated injections can be dangerous, causing infection or inflammation.
- They Carry Equipment with Them
Otherwise known as paraphernalia, people who abuse heroin typically carry some sort of equipment with them. Being able to spot these items can help inform you that your loved one is abusing heroin.
Items used for transporting or storing:
- Small baggies
- Foil squares
Items used for injecting:
- A belt or rubber tubing
- Burnt spoon or bottle cap
- Cotton balls
- Syringes or needles
Items used for smoking:
- Burnt aluminum foil
- Burnt pop can
Items used for snorting:
- Cut off, hollowed-out pens
- Rolled dollar bills
- Razor blades
Frequent abusers often keep their items in small bags or a small case. This kit might be kept hidden in a vehicle, bedroom, bathroom, or other personal space. If you do find these items, we recommend you don’t touch them. In addition to possible bloodborne illness, heroin paraphernalia may contain traces of other illicit drugs and touching the strongest of these can cause an instant overdose.
Heroin abuse can be overwhelming. At Holland Pathways, we offer medically monitored detoxification services and we offer residential inpatient services.